Alert archive / Alabama / High Wind Warnings in 2008
High Wind Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this high wind warning at Jan 29, 2008, 8:23 PM CST for Tuscaloosa County, Walker County, Alabama. It was in force for 97 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2008, 8:23 PM CST (02:23 UTC)
- Expired
- Jan 29, 2008, 10:00 PM CST
- In force
- 97 min
- Issued by
- NWS Birmingham, AL
Counties Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 8:45 PM CST | NON-TSTM WND DMG | Tuscaloosa, AL | SEVERAL TREES AND NUMEROUS POWER LINES DOWN IN TUSCALOOSA...AND NORTHWARD ACROSS THE COUNTY. |
| Jan 29, 8:58 PM CST | NON-TSTM WND GST 43 | 4 Sse Tuscaloosa, AL | 43 MPH GUST IN TAYLORVILLE. |
| Jan 29, 9:01 PM CST | NON-TSTM WND GST 39 | Tuscaloosa, AL | GUST TO 39 MPH RECORDED AT THE TUSCALOOSA AIRPORT. |
| Jan 29, 9:01 PM CST | NON-TSTM WND GST 42 | Northport, AL | WIND GUST TO 42 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KBMX 300223 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 823 PM CST TUE JAN 29 2008 ...BRISK GUSTY WINDS EXPECTED AHEAD AND BEHIND THE APPROACHING COLD FRONT... .BREEZY CONDITIONS EXPECTED ACROSS THE AREA TONIGHT. SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL OCCUR AHEAD OF A COLD FRONT. BEHIND THE FRONT...WINDS WILL BE 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS NORTH ALABAMA...GENERALLY NORTH OF INTERSTATE 20. SOUTH OF INTERSTATE 20...THE WINDS WILL SUSTAINED UP TO 25 MPH WITH GUSTS UP TO 40 MPH. THE COLD FRONT WILL QUICKLY PUSH THROUGH THE STATE OVERNIGHT. LOOK THE STRONGEST WINDS TO BE ALONG AND BEHIND THE FRONT. WINDS WILL GRADUALLY DIMINISH FROM WEST TO EAST AS THE OVERNIGHT HOURS PROGRESS. ALZ015-023-300800- /O.NEW.KBMX.HW.W.0001.080130T0223Z-080130T0400Z/ /O.EXT.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/ WALKER-TUSCALOOSA- INCLUDING THE CITIES OF...JASPER...TUSCALOOSA 823 PM CST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING... ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 AM CST WEDNESDAY. STRONG WIND GUSTS OF UP TO 60 MPH CAN BE EXPECTED ALONG AND BEHIND THE COLD FRONT ACROSS WALKER AND TUSCALOOSA COUNTIES AS IT PASSES THROUGH THE AREA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ ALZ011>014-017>022-024>032-034-300800- /O.CON.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/ MARION-LAMAR-FAYETTE-WINSTON-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-SUMTER-GREENE-HALE-BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...ONEONTA...GADSDEN...ANNISTON... CENTRE...HEFLIN...CARROLLTON...BIRMINGHAM...HOOVER...COLUMBIANA... PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA... ASHLAND...ROANOKE...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...CENTREVILLE 823 PM CST TUE JAN 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY. STRONG WIND GUSTS OF UP TO 50 MPH CAN BE EXPECTED ALONG AND BEHIND THE COLD FRONT ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA. AHEAD OF THE FRONT WINDS WILL EXCEED 35 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. $$ ALZ033-035>050-300800- /O.CON.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/ PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA- LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...MARION...CLANTON...ROCKFORD... ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE... DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT... HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 823 PM CST TUE JAN 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY. STRONG WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED ALONG AND BEHIND THE COLD FRONT ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA. AHEAD OF THE FRONT WINDS WILL EXCEED 30 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this high wind warning went out at Jan 29, 7:00 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 29, 7:00 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 PM CST TUE JAN 29 2008 .UPDATE...FOR AVIATION AND FORECAST DISCUSSIONS. && .DISCUSSION... QUICK LOOK AT THE OVERALL CONDITIONS OUT THERE THIS EVENING. MAIN RAIN SHIELD CURRENTLY APPROACHING A LINE FROM MONTGOMERY TO ANNISTON. THIS RAIN SHIELD EXTENDS BACK TO A FAYETTE TO CARROLLTON LINE. THE COLD FRONT ITSELF EXTENDS FROM WESTERN TENNESSEE THROUGH CENTRAL MISSISSIPPI...AND QUICKLY SLIDING EAST. A LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...BUT ONLY EXTENDS TO FAR NORTHEASTERN MISSISSIPPI. MAY SEE THIS LINE SNEAK FURTHER SOUTH AS IT APPROACHES NORTHWESTERN PORTIONS OF CENTRAL ALABAMA. LATEST LOOK AT LI NUMBERS ACROSS THE STATE...REVEALS NEAR ZERO ACROSS THE NORTH TO ALL POSITIVE NUMBERS ACROSS THE REST OF THE AREA. THIS CORRESPONDS WITH THE ACTIVITY DIMINISHING IN OVERALL INTENSITY OVER THE PAST HOUR. WILL CONTINUE TO HIGHLIGHT A FEW STRONG THUNDERSTORMS WITH THE AREA OF RAIN AHEAD OF THE COLD FRONT...BUT SEVERE ACTIVITY LOOKS EXTREMELY LIMITED. OTHER HIGHLIGHTS FOR TONIGHT WILL BE THE WINDS ASSOCIATED WITH ANY THUNDERSTORM AS WELL AS STRONG GRADIENT WINDS AHEAD AND BEHIND THE STRONG COLD FRONT. WINDS WILL CONTINUE TO INCREASE AND BECOME VERY GUSTY WITH 30 TO 50 MPH GUSTS. AT THIS TIME WILL CONTINUE TO MONITOR A HIGH WIND POTENTIAL ACROSS THE NORTH WITH THE FRONT. AT THIS TIME FEEL AS THOUGH THE WINDS WILL BE STRONGEST ACROSS THE NORTH BUT REMAIN BELOW HIGH WIND WARNING CRITERIA...58 MPH. A FEW OF THE SURROUNDING OFFICES HAVE ALREADY ISSUED A HIGH WIND WARNING FOR HIGHER ELEVATIONS. WILL WAIT UNTIL THE FRONT ACTUALLY BEGINS TO MOVE INTO THE NORTHERN POTIONS OF CENTRAL ALABAMA...AFTER 1Z...TO SEE WHAT WE ARE DEALING WITH. AN UPDATED HWO WILL BE OUT SOON. OTHER FORECAST UPDATES HAVE BEEN SENT. JRA/16 .LONG TERM...THURSDAY THROUGH TUESDAY. A STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS STATES ON WEDNESDAY AND MOVE QUICKLY EASTWARD TOWARDS ALABAMA. THIS SYSTEM WILL HAVE IMPRESSIVE THERMODYNAMICS WITH A DEEPENING SURFACE LOW LIFTING NORTHWARD ACROSS THE DEEP SOUTH. ALL THE INGREDIENTS ARE THERE FOR A SEVERE WEATHER EVENT...EXCEPT ONE. THE BOUNDARY LAYER OF ATMOSPHERE WILL NOT SUFFICIENTLY RECOVER BEFORE UPPER DYNAMICS ARRIVE. THE CULPRIT IS AN EASTERLY WEDGE WHICH WILL KEEP TEMPERATURES AND DEWPOINTS SUPPRESSED. MODELS ARE BRINGING IN THE FIRST WAVE OF RAIN QUICKER THAN PREVIOUS RUNS WHICH WILL CAUSE EVAPORATIVE COOLING AT THE SURFACE AND KEEP TEMPERATURES FROM RISING SIGNIFICANTLY...AND UNDERCUT MOS GUIDANCE...ESPECIALLY EAST ALABAMA. ANY SEVERE WEATHER THREAT WILL BE CONFINED TO THE COAST NEAR WARM FRONT. LOW LEVEL INSTABILITY MAY GET INTO SOUTHEAST COUNTIES BEFORE FRONT ARRIVES...SO STRONG THUNDERSTORMS POSSIBLE SOUTH OF I-85 THURSDAY NIGHT. THIS WILL BE A QUICK MOVING SYSTEM AND RAIN SHOULD EXIT ALABAMA BEFORE SUNRISE FRIDAY. THERE COULD BE SOME WRAP AROUND MOISTURE FRIDAY MORNING ON BACK SIDE OF EXITING LOW AND THERE MAY BE A SOME PATCHY LIGHT RAIN OR LIGHT SNOW NORTH OF I-20. SURFACE RIDGE WILL MOVE OUT INTO THE ATLANTIC AND SOUTHERLY FLOW WILL RETURN TO ALABAMA OVER THE WEEKEND...AND TEMPERATURES WILL CLIMB INTO THE 60S BOTH DAYS. GFS IS HINTING AT SOME LIGHT RAIN ACROSS WEST ALABAMA SUNDAY AFTERNOON...BUT RIDGE SHOULD KEEP RAIN TO OUR NORTH AND WEST. BAROCLINIC ZONE WILL SET-UP NORTH OF ALABAMA ON MONDAY ALONG WARM FRONT. DEVELOPING LOW PRESSURE SYSTEM OVER TEXAS WILL CAUSE SLIGHT RIDGING OVER CENTRAL GULF COAST STATES AND TEMPERATURES WILL CLIMB INTO THE UPPER 60S TO LOWER 70S MONDAY AFTERNOON. THERE MAY BE JUST ENOUGH MOISTURE FOR SOME SCATTERED SHOWERS WEST ALABAMA MONDAY...BUT BETTER CHANCES EXPECTED MONDAY NIGHT AND INTO TUESDAY AS TEXAS SYSTEM MOVES EASTWARD. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. MAINLY LOCALLY HEAVY SHOWERS AND AND PERHAPS A FEW THUNDERSTORMS OUT AHEAD OF APPROACHING COLD FRONT WILL BRING MVFR AND TEMPO VFR CONDITIONS FOR A FEW HOURS AS IT PASSES THIS EVENING. STRONG SOUTHERLY WINDS OUT AHEAD OF THE FRONT WILL CAUSE CROSS-WIND PROBLEMS FOR E-W RUNWAYS. EXPECT FRONTAL PASSAGE LATER THIS EVENING...WITH WINDS SHIFTING TO THE NORTHWEST...WITH BRIEF PERIOD OF WINDS GUSTING TO 35KTS OR GREATER POSSIBLE. SKIES WILL CLEAR WITH FROPA...FOR VFR CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD. NORTHWESTERLY WINDS WILL DIMINISH SOMEWHAT BUT CONTINUE THROUGH THE DAY TOMORROW. JD/81 && .FIRE WEATHER... AFTER A STRONG COLD FRONT MOVES THROUGH TONIGHT...A DRY AIRMASS WILL BRIEFLY SET IN ON WEDNESDAY...AND POSSIBLY PRODUCE RED FLAG CONDITIONS IN THE AFTERNOON. A FIRE WEATHER WATCH WILL BE ISSUED. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY ALL ZONES THROUGH 08Z. FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON. &&
Hazardous weather outlook, Jan 29, 6:50 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 PM CST TUE JAN 29 2008 ALZ011>015-017>050-310050- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 650 PM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WIND ADVISORY IN EFFECT FROM UNTIL 2 AM WEDNESDAY FOR ALL OF CENTRAL ALABAMA... .DAY ONE...TONIGHT. THE THREAT FOR SEVERE STORMS HAS DIMINISHED ACROSS CENTRAL ALABAMA. HOWEVER...THERE IS STILL A POSSIBILITY THAT STRONG WINDS COULD DEVELOP WITH SOME OF THE HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING. THE AREA OF CONCERN IS MAINLY ALONG AND EAST OF INTERSTATE 59...AND WILL GRADUALLY END FROM WEST TO EAST AS THE AREA OF RAIN AND SHOWERS MOVES EASTWARD. AS THE COLD FRONT PASSES THROUGH CENTRAL ALABAMA THIS EVENING... EXPECT WINDS TO SHIFT RAPIDLY AND BECOME STRONG AND GUSTY OUT OF THE WEST NORTHWEST...WITH WINDS OF 20 TO 30 MPH WITH GUST UP TO 50 MPH POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. THE FRONT IS EXPECTED TO ENTER THE NORTHWESTERN CORNER OF CENTRAL ALABAMA AROUND 7 PM...TUSCALOOSA AROUND 8 PM...BIRMINGHAM BY 9 PM...AND ANNISTON BY 10 PM. TO THE SOUTH OF THIS AREA...WINDS WILL BE SLIGHTLY LOWER...20 TO 25 MPH WITH GUSTS TO 40 MPH. THE FRONT IS EXPECTED TO BE NEAR DEMOPOLIS AFTER 8 PM...SELMA AFTER 9 PM... MONTGOMERY AROUND 10 PM...AND TROY AND AUBURN BY 11 PM. EXPECT WINDS TO GRADUALLY DIMINISH WITHIN 2 TO 3 HOURS BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...DRY AIR WILL SETTLE ACROSS THE AREA INCREASING THE FIRE DANGER. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR SEVERAL HOURS DURING THE AFTERNOON HOURS. LATER IN THE WEEK...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL ALABAMA THURSDAY EVENING THROUGH FRIDAY MORNING. THERE ARE STILL UNCERTAINTIES WITH THE STRENGTH OF THIS SYSTEM...AND WILL REQUIRE SOME ADJUSTMENTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DUE TO STRONG WINDS ASSOCIATED WITH A COLD FRONTAL PASSAGE THIS EVENING. 14
In the hours before
Local storm report, Jan 29, 7:53 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG VERNON 33.76N 88.11W
01/29/2008 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN IN VERNON AND ACROSS
THE COUNTY. TREES DOWN ON TWO HOUSES.
&&
DESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 1:59 AM CST | Red Flag Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 16 hr |
Nearby
High Wind Warnings in Alabama, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.